2012, 11(4): 1387-1396. doi: 10.3934/cpaa.2012.11.1387

Global weak solutions to the generalized Proudman-Johnson equation

1. 

Department of Mathematics, National Chung Cheng University, Min-Hsiung, Chia-Yi 621, Taiwan

2. 

Swiss Federal Institute of Technology Zurich, Department of Mathematics, 8092 Zurich, Switzerland

Received  October 2010 Revised  May 2011 Published  January 2012

We consider the generalized Proudman-Johnson equation, in which an artificial parameter $a$ controlling the impact of convection was introduced to the Proudman-Johnson equation ([33]). In the present paper, we are going to show that there are global weak solutions to the generalized Proudman-Johnson equation for certain parameter $a$'s.
Citation: Chien-Hong Cho, Marcus Wunsch. Global weak solutions to the generalized Proudman-Johnson equation. Communications on Pure & Applied Analysis, 2012, 11 (4) : 1387-1396. doi: 10.3934/cpaa.2012.11.1387
References:
[1]

A. Bressan and A. Constantin, Global solutions of the Hunter-Saxton equation,, SIAM J. Math. Anal., 37 (2005), 996. doi: 10.1137/050623036.

[2]

J. Burgers, A mathematical model illustrating the theory of turbulence,, Adv. Appl. Mech., 1 (1948), 171. doi: 10.1016/S0065-2156(08)70100-5.

[3]

F. Calogero, A solvable nonlinear wave equation,, Stud. Appl. Math., 70 (1984), 189.

[4]

R. Camassa and D. D. Holm, An integrable shallow water equation with peaked solitons,, Phys. Rev. Lett., 71 (1993), 1661. doi: 10.1103/PhysRevLett.71.1661.

[5]

X. Chen and H. Okamoto, Global existence of solutions to the Proudman-Johnson equation,, Proc. Japan Acad., 76 (2000), 149. doi: 10.3792/pjaa.76.149.

[6]

S. Childress, G. R. Ierley, E. R. Spiegel and W. R. Young, Blow-up of unsteady two-dimensional Euler and Navier-Stokes solutions having stagnation-point form,, J. Fluid Mech., 203 (1989), 1. doi: 10.1017/S0022112089001357.

[7]

C.-H. Cho and M. Wunsch, Global and singular solutions to the generalized Proudman-Johnson equation,, J. Differential Equations, 249 (2010), 392. doi: 10.1016/j.jde.2010.03.013.

[8]

A. Constantin, Existence of permanent and breaking waves for a shallow water equation: a geometric approach,, Ann. Inst. Fourier (Grenoble), 50 (2000), 321. doi: 10.5802/aif.1757.

[9]

A. Constantin, Finite propagation speed for the Camassa-Holm equation,, J. Math. Phys., 46 (2005). doi: 10.1063/1.1845603.

[10]

A. Constantin and J. Escher, On the blow-up rate and the blow-up set of breaking waves for a shallow water equation,, Math. Z., 233 (2000), 75. doi: 10.1007/PL00004793.

[11]

A. Constantin and B. Kolev, Geodesic flow on the diffeomorphism group of the circle,, Comment. Math. Helv., 78 (2003), 787. doi: 10.1007/s00014-003-0785-6.

[12]

A. Constantin and B. Kolev, On the geometric approach to the motion of inertial mechanical systems,, J. Phys. A: Math. Gen., 35 (2002). doi: 10.1088/0305-4470/35/32/201.

[13]

A. Constantin and D. Lannes, The hydrodynamical relevance of the Camassa-Holm and Degasperis-Procesi equations,, Arch. Ration. Mech. Anal., 192 (2009), 165. doi: 10.1007/s00205-008-0128-2.

[14]

A. Constantin and M. Wunsch, On the inviscid Proudman-Johnson equation,, Proc. Japan Acad. Ser. A Math. Sci., 85 (2009), 81. doi: 10.3792/pjaa.85.81.

[15]

J. Escher and B. Kolev, The Degasperis-Procesi equation as a non-metric Euler equation,, Math. Z., 269 (2011), 1137. doi: 10.1007/s00209-010-0778-2.

[16]

J. Escher, M. Kohlmann and B. Kolev, Geometric aspects of the periodic $\mu$DP equation,, Progress in Nonlinear Differential Equations and Their Applications, 80 (2011), 193.

[17]

J. Escher and M. Wunsch, Restrictions on the geometry of the periodic vorticity equation,, preprint, ().

[18]

L. C. Evans, "Partial Differential Equations,'', AMS Graduate Studies in Mathematics, (1998).

[19]

Y. Fu, Y. Liu and C. Qu, On the blow-up structure for the generalized periodic Camassa-Holm and Degasperis-Procesi equations,, preprint, ().

[20]

D. Henry, Infinite propagation speed for the Degasperis-Procesi equation,, J. Math. Anal. Appl., 311 (2005), 755. doi: 10.1016/j.jmaa.2005.03.001.

[21]

J. K. Hunter and R. Saxton, Dynamics of director fields,, SIAM J. Appl. Math., 51 (1991), 1498. doi: 10.1137/0151075.

[22]

R. S. Johnson, Camassa-Holm, Korteweg-de Vries and related models for water waves,, J. Fluid Mech., 455 (2002), 63. doi: 10.1017/S0022112001007224.

[23]

B. Khesin and G. Misiołek, Euler equations on homogeneous spaces and Virasoro orbits,, Adv. Math., 176 (2003), 116. doi: 10.1016/S0001-8708(02)00063-4.

[24]

S. Kouranbaeva, The Camassa-Holm equation as a geodesic flow on the diffeomorphism group,, J. Math. Phys., 40 (1999), 857. doi: 10.1063/1.532690.

[25]

J. Lenells, The Hunter-Saxton equation describes the geodesic flow on a sphere,, Journal of Geometry and Physics, 57 (2007), 2049. doi: 10.1016/j.geomphys.2007.05.003.

[26]

J. Lenells, The Hunter-Saxton equation: a geometric approach,, SIAM J. Math. Anal., 40 (2008), 266. doi: 10.1137/050647451.

[27]

J. Lenells, Weak geodesic flow and global solutions of the Hunter-Saxton equation,, Discrete Contin. Dyn. Syst., 18 (2007), 643. doi: 10.3934/dcds.2007.18.643.

[28]

J. Lenells, G. Misiołek and F. Tığlay, Integrable evolution equations on spaces of tensor densities and their peakon solutions,, Comm. Math. Phys., 299 (2010), 129. doi: 10.1007/s00220-010-1069-9.

[29]

H. Lundmark, Formation and dynamics of shock waves in the Degasperis-Procesi equation,, J. Nonlinear Sci., 17 (2007), 169. doi: 10.1007/s00332-006-0803-3.

[30]

G. Misiołek, A shallow water equation as a geodesic flow on the Bott-Virasoro group and the KdV equation,, Proc. Amer. Math. Soc., 125 (1998), 203.

[31]

O. G. Mustafa, A note on the Degasperis-Procesi equation,, J. Nonlinear Math. Phys., 12 (2005), 10. doi: 10.2991/jnmp.2005.12.1.2.

[32]

H. Okamoto, Well-posedness of the generalized Proudman-Johnson equation without viscosity,, J. Math. Fluid Mech., 11 (2009), 46. doi: 10.1007/s00021-007-0247-9.

[33]

H. Okamoto and J. Zhu, Some similarity solutions of the Navier-Stokes equations and related topics,, Taiwanese J. Math., 4 (2000), 65.

[34]

M. V. Pavlov, The Calogero equation and Liouville-type equations,, Theoretical and Mathematical Physics, 128 (2001), 927. doi: 10.1023/A:1010454217405.

[35]

I. Proudman and K. Johnson, Boundary-layer growth near a rear stagnation point,, J. Fluid Mech., 12 (1962), 161. doi: 10.1017/S0022112062000130.

[36]

R. Saxton and F. Tığlay, Global existence of some infinite energy solutions for a perfect incompressible fluid,, SIAM J. Math. Anal., 4 (2008), 1499. doi: 10.1137/080713768.

[37]

M. Wunsch, "Asymptotics for Nonlinear Diffusion and Fluid Dynamics Equations,'', Ph.D.-Thesis at the University of Vienna, (2009).

[38]

M. Wunsch, The generalized Proudman-Johnson equation revisited,, J. Math. Fluid Mech., 13 (2009), 147. doi: 10.1007/s00021-009-0004-3.

[39]

Z.-Y. Yin, On the structure of solutions to the periodic Hunter-Saxton equation,, SIAM J. Math. Anal., 36 (2004), 272. doi: 10.1137/S0036141003425672.

show all references

References:
[1]

A. Bressan and A. Constantin, Global solutions of the Hunter-Saxton equation,, SIAM J. Math. Anal., 37 (2005), 996. doi: 10.1137/050623036.

[2]

J. Burgers, A mathematical model illustrating the theory of turbulence,, Adv. Appl. Mech., 1 (1948), 171. doi: 10.1016/S0065-2156(08)70100-5.

[3]

F. Calogero, A solvable nonlinear wave equation,, Stud. Appl. Math., 70 (1984), 189.

[4]

R. Camassa and D. D. Holm, An integrable shallow water equation with peaked solitons,, Phys. Rev. Lett., 71 (1993), 1661. doi: 10.1103/PhysRevLett.71.1661.

[5]

X. Chen and H. Okamoto, Global existence of solutions to the Proudman-Johnson equation,, Proc. Japan Acad., 76 (2000), 149. doi: 10.3792/pjaa.76.149.

[6]

S. Childress, G. R. Ierley, E. R. Spiegel and W. R. Young, Blow-up of unsteady two-dimensional Euler and Navier-Stokes solutions having stagnation-point form,, J. Fluid Mech., 203 (1989), 1. doi: 10.1017/S0022112089001357.

[7]

C.-H. Cho and M. Wunsch, Global and singular solutions to the generalized Proudman-Johnson equation,, J. Differential Equations, 249 (2010), 392. doi: 10.1016/j.jde.2010.03.013.

[8]

A. Constantin, Existence of permanent and breaking waves for a shallow water equation: a geometric approach,, Ann. Inst. Fourier (Grenoble), 50 (2000), 321. doi: 10.5802/aif.1757.

[9]

A. Constantin, Finite propagation speed for the Camassa-Holm equation,, J. Math. Phys., 46 (2005). doi: 10.1063/1.1845603.

[10]

A. Constantin and J. Escher, On the blow-up rate and the blow-up set of breaking waves for a shallow water equation,, Math. Z., 233 (2000), 75. doi: 10.1007/PL00004793.

[11]

A. Constantin and B. Kolev, Geodesic flow on the diffeomorphism group of the circle,, Comment. Math. Helv., 78 (2003), 787. doi: 10.1007/s00014-003-0785-6.

[12]

A. Constantin and B. Kolev, On the geometric approach to the motion of inertial mechanical systems,, J. Phys. A: Math. Gen., 35 (2002). doi: 10.1088/0305-4470/35/32/201.

[13]

A. Constantin and D. Lannes, The hydrodynamical relevance of the Camassa-Holm and Degasperis-Procesi equations,, Arch. Ration. Mech. Anal., 192 (2009), 165. doi: 10.1007/s00205-008-0128-2.

[14]

A. Constantin and M. Wunsch, On the inviscid Proudman-Johnson equation,, Proc. Japan Acad. Ser. A Math. Sci., 85 (2009), 81. doi: 10.3792/pjaa.85.81.

[15]

J. Escher and B. Kolev, The Degasperis-Procesi equation as a non-metric Euler equation,, Math. Z., 269 (2011), 1137. doi: 10.1007/s00209-010-0778-2.

[16]

J. Escher, M. Kohlmann and B. Kolev, Geometric aspects of the periodic $\mu$DP equation,, Progress in Nonlinear Differential Equations and Their Applications, 80 (2011), 193.

[17]

J. Escher and M. Wunsch, Restrictions on the geometry of the periodic vorticity equation,, preprint, ().

[18]

L. C. Evans, "Partial Differential Equations,'', AMS Graduate Studies in Mathematics, (1998).

[19]

Y. Fu, Y. Liu and C. Qu, On the blow-up structure for the generalized periodic Camassa-Holm and Degasperis-Procesi equations,, preprint, ().

[20]

D. Henry, Infinite propagation speed for the Degasperis-Procesi equation,, J. Math. Anal. Appl., 311 (2005), 755. doi: 10.1016/j.jmaa.2005.03.001.

[21]

J. K. Hunter and R. Saxton, Dynamics of director fields,, SIAM J. Appl. Math., 51 (1991), 1498. doi: 10.1137/0151075.

[22]

R. S. Johnson, Camassa-Holm, Korteweg-de Vries and related models for water waves,, J. Fluid Mech., 455 (2002), 63. doi: 10.1017/S0022112001007224.

[23]

B. Khesin and G. Misiołek, Euler equations on homogeneous spaces and Virasoro orbits,, Adv. Math., 176 (2003), 116. doi: 10.1016/S0001-8708(02)00063-4.

[24]

S. Kouranbaeva, The Camassa-Holm equation as a geodesic flow on the diffeomorphism group,, J. Math. Phys., 40 (1999), 857. doi: 10.1063/1.532690.

[25]

J. Lenells, The Hunter-Saxton equation describes the geodesic flow on a sphere,, Journal of Geometry and Physics, 57 (2007), 2049. doi: 10.1016/j.geomphys.2007.05.003.

[26]

J. Lenells, The Hunter-Saxton equation: a geometric approach,, SIAM J. Math. Anal., 40 (2008), 266. doi: 10.1137/050647451.

[27]

J. Lenells, Weak geodesic flow and global solutions of the Hunter-Saxton equation,, Discrete Contin. Dyn. Syst., 18 (2007), 643. doi: 10.3934/dcds.2007.18.643.

[28]

J. Lenells, G. Misiołek and F. Tığlay, Integrable evolution equations on spaces of tensor densities and their peakon solutions,, Comm. Math. Phys., 299 (2010), 129. doi: 10.1007/s00220-010-1069-9.

[29]

H. Lundmark, Formation and dynamics of shock waves in the Degasperis-Procesi equation,, J. Nonlinear Sci., 17 (2007), 169. doi: 10.1007/s00332-006-0803-3.

[30]

G. Misiołek, A shallow water equation as a geodesic flow on the Bott-Virasoro group and the KdV equation,, Proc. Amer. Math. Soc., 125 (1998), 203.

[31]

O. G. Mustafa, A note on the Degasperis-Procesi equation,, J. Nonlinear Math. Phys., 12 (2005), 10. doi: 10.2991/jnmp.2005.12.1.2.

[32]

H. Okamoto, Well-posedness of the generalized Proudman-Johnson equation without viscosity,, J. Math. Fluid Mech., 11 (2009), 46. doi: 10.1007/s00021-007-0247-9.

[33]

H. Okamoto and J. Zhu, Some similarity solutions of the Navier-Stokes equations and related topics,, Taiwanese J. Math., 4 (2000), 65.

[34]

M. V. Pavlov, The Calogero equation and Liouville-type equations,, Theoretical and Mathematical Physics, 128 (2001), 927. doi: 10.1023/A:1010454217405.

[35]

I. Proudman and K. Johnson, Boundary-layer growth near a rear stagnation point,, J. Fluid Mech., 12 (1962), 161. doi: 10.1017/S0022112062000130.

[36]

R. Saxton and F. Tığlay, Global existence of some infinite energy solutions for a perfect incompressible fluid,, SIAM J. Math. Anal., 4 (2008), 1499. doi: 10.1137/080713768.

[37]

M. Wunsch, "Asymptotics for Nonlinear Diffusion and Fluid Dynamics Equations,'', Ph.D.-Thesis at the University of Vienna, (2009).

[38]

M. Wunsch, The generalized Proudman-Johnson equation revisited,, J. Math. Fluid Mech., 13 (2009), 147. doi: 10.1007/s00021-009-0004-3.

[39]

Z.-Y. Yin, On the structure of solutions to the periodic Hunter-Saxton equation,, SIAM J. Math. Anal., 36 (2004), 272. doi: 10.1137/S0036141003425672.

[1]

Changchun Liu, Jingxue Yin, Juan Zhou. Existence of weak solutions for a generalized thin film equation . Communications on Pure & Applied Analysis, 2007, 6 (2) : 465-480. doi: 10.3934/cpaa.2007.6.465

[2]

Zhenhua Guo, Mina Jiang, Zhian Wang, Gao-Feng Zheng. Global weak solutions to the Camassa-Holm equation. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 883-906. doi: 10.3934/dcds.2008.21.883

[3]

Shaoyong Lai, Qichang Xie, Yunxi Guo, YongHong Wu. The existence of weak solutions for a generalized Camassa-Holm equation. Communications on Pure & Applied Analysis, 2011, 10 (1) : 45-57. doi: 10.3934/cpaa.2011.10.45

[4]

Jonatan Lenells. Weak geodesic flow and global solutions of the Hunter-Saxton equation. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 643-656. doi: 10.3934/dcds.2007.18.643

[5]

Shihui Zhu. Existence and uniqueness of global weak solutions of the Camassa-Holm equation with a forcing. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 5201-5221. doi: 10.3934/dcds.2016026

[6]

Shouming Zhou, Chunlai Mu. Global conservative and dissipative solutions of the generalized Camassa-Holm equation. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1713-1739. doi: 10.3934/dcds.2013.33.1713

[7]

Kazuhiro Ishige, Tatsuki Kawakami, Kanako Kobayashi. Global solutions for a nonlinear integral equation with a generalized heat kernel. Discrete & Continuous Dynamical Systems - S, 2014, 7 (4) : 767-783. doi: 10.3934/dcdss.2014.7.767

[8]

Shouming Zhou, Chunlai Mu, Liangchen Wang. Well-posedness, blow-up phenomena and global existence for the generalized $b$-equation with higher-order nonlinearities and weak dissipation. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 843-867. doi: 10.3934/dcds.2014.34.843

[9]

Xueke Pu, Boling Guo, Jingjun Zhang. Global weak solutions to the 1-D fractional Landau-Lifshitz equation. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 199-207. doi: 10.3934/dcdsb.2010.14.199

[10]

Jingrui Wang, Keyan Wang. Almost sure existence of global weak solutions to the 3D incompressible Navier-Stokes equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (9) : 5003-5019. doi: 10.3934/dcds.2017215

[11]

Yuming Chu, Yihang Hao, Xiangao Liu. Global weak solutions to a general liquid crystals system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2681-2710. doi: 10.3934/dcds.2013.33.2681

[12]

Zijuan Wen, Meng Fan, Asim M. Asiri, Ebraheem O. Alzahrani, Mohamed M. El-Dessoky, Yang Kuang. Global existence and uniqueness of classical solutions for a generalized quasilinear parabolic equation with application to a glioblastoma growth model. Mathematical Biosciences & Engineering, 2017, 14 (2) : 407-420. doi: 10.3934/mbe.2017025

[13]

Miao Liu, Weike Wang. Global existence and pointwise estimates of solutions for the multidimensional generalized Boussinesq-type equation. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1203-1222. doi: 10.3934/cpaa.2014.13.1203

[14]

Mahmut Çalik, Marcel Oliver. Weak solutions for generalized large-scale semigeostrophic equations. Communications on Pure & Applied Analysis, 2013, 12 (2) : 939-955. doi: 10.3934/cpaa.2013.12.939

[15]

Shijin Ding, Boling Guo, Junyu Lin, Ming Zeng. Global existence of weak solutions for Landau-Lifshitz-Maxwell equations. Discrete & Continuous Dynamical Systems - A, 2007, 17 (4) : 867-890. doi: 10.3934/dcds.2007.17.867

[16]

Bo Su and Martin Burger. Global weak solutions of non-isothermal front propagation problem. Electronic Research Announcements, 2007, 13: 46-52.

[17]

Zhen Lei, Yi Zhou. BKM's criterion and global weak solutions for magnetohydrodynamics with zero viscosity. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 575-583. doi: 10.3934/dcds.2009.25.575

[18]

Bernard Ducomet, Eduard Feireisl, Hana Petzeltová, Ivan Straškraba. Global in time weak solutions for compressible barotropic self-gravitating fluids. Discrete & Continuous Dynamical Systems - A, 2004, 11 (1) : 113-130. doi: 10.3934/dcds.2004.11.113

[19]

Liu Rui. The explicit nonlinear wave solutions of the generalized $b$-equation. Communications on Pure & Applied Analysis, 2013, 12 (2) : 1029-1047. doi: 10.3934/cpaa.2013.12.1029

[20]

Ezzeddine Zahrouni. On the Lyapunov functions for the solutions of the generalized Burgers equation . Communications on Pure & Applied Analysis, 2003, 2 (3) : 391-410. doi: 10.3934/cpaa.2003.2.391

2016 Impact Factor: 0.801

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]